Post

Benadryl Will Also Cause Weight Gain With Long Term Use

A well-known side effect of Diphenhydramine is weight gain.

TryingToHaveTheLifeIWant TryingToHaveTheLifeIWant 46-50, F 10 Responses Mar 31, 2008

Your Response

Cancel

Yep. Older generation antihistamines like Benadryl cause weight gain in the same way as tricyclic antidepressants (Elavil, anafranil, etc). They belong to the same class of drugs and all share similar effects and side effects.

For some people, Benadryl increases appetite, not only immediately after dosing but for at least a day after. It also slows metabolism and affects thyroid function in some users. (Again, not everyone will experience these effects).

I took my Bendadryl at 6:30, and here it is, 10:34 p.m. and I am starving. Benadryl always gives me the biggest case of the munchiies, even if I eat before I take it. I can't sleep because I am soooo hungry.

I have been taking benadryl for years along with zoloft and haldol and have had difficulty losing weight even though i do an hour of cardio a day. I am trying melatonin as a substitute and see what happens.

It would make sense that anything which can make you drowsy or sleepy could also slow your metabolic rate, yes? My weight loss has come to a slow stop recently and the only thing I can see as a common denominator is allergy-cold medicine including Benadryl.

It's amazing that people don't understand the Tylenol PM and any sleep aid that has diphenhydramine is BENADRYL.

i took benedryl for three years, then went to school to be a chemical dependency counselor..it is a psychoactive depressent drug, long term use causes mood swings weight gain and depression...stopped three months ago and now take a natural melatonin disolvent sleep like a baby much much better mood everyday and have lost 8 lbs.. it definitly causes weight gain...

I have been taking benadryl nightly for over 3 years and that is approximately how long I have been unable to lose weight. I did some online research and there is definitely a connection and that it may effect your metabolism adversely. I am going to start tapering off and hope to get off completely to see if I can lose these 10 pesky pounds. Thanks for the heads up!

I've never heard that one.

i believe it because i take a sleeping pill every night. before i fall asleep i get so hungry that i end up eating junk first.

Benadryl makes me hungry if I don't go to sleep right away when I get tired. I have taken it for years and I am going to stop so maybe can loss weight. I think that is what stops me from losing no matter what I do. Will advise if it works. ;)

Last night I didn't take any benadryl. Instead I took some other med that I have been on called Geodon. It makes me sleep eat. I woke up with food in my bed that I barely remember getting.

if i can't sleep, I usually eat some wheat toast with jelly before bedtime and sleep a good 8 hours! Try it, it works